Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Caribou, ME

July 3, 2002Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 3, 2002, 11:31 PM EDT for Aroostook County, Maine. It was in force for 89 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 11:31 PM EDT (03:31 UTC)
Expired
Jul 4, 2002, 1:00 AM EDT
In force
89 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Aroostook County, ME

What was reported inside it

TimeReportWhereRemark
Jul 3, 11:45 PM EDTThunderstorm Wind 61 EHoulton, METrees blown down. Several parked planes received damage at the airport.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 3.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2433 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 040331
SVRCAR
MEC003-040500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1129 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AROOSTOOK COUNTY IN NORTHERN MAINE
  THIS INCLUDES THE TOWNS OF CLAYTON                                 
  LAKE...PORTAGE..EAGLE LAKE...DEBOULLIE MOUNTAIN

* UNTIL 100 AM EDT EDT

* AT 1127 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED    
  SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS CROSSING 
  AROOSTOOK COUNTY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN. 

$$

HEWITT
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:47 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 3, 6:47 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
647 PM EDT WED JUL 3 2002

UPDATED...
UPDATED TO ADD CHANCE OF SHOWERS AND THUNDERSTORMS OVER ENTIRE AREAS
THROUGH ENTIRE TONIGHT PERIOD.  OTHERWISE...NO CHANGES.

SYNOPSIS...A WEAK COLD FRONT WILL DISSIPATE OVER CENTRAL MAINE
TONIGHT.A STRONGER COLD FRONT WILL CROSS THE AREA ON THURSDAY AND
USHER SIGNIFICANTLY COOLER AIR INTO THE REGION...ALONG WITH SHOWERS AND
THUNDERSTORMS. AN UPPER LEVEL LOW PRESSURE WILL GRADUALLY MOVE OVER THE AREA
FRIDAY AND SATURDAY. THIS SYSTEM WILL PRODUCE UNSETTLED WEATHER INTO SUNDAY.

DISCUSSION...
THE VERY HOT AND HUMID AIRMASS STILL INPLACE OVER CENTRAL AND DOWNEAST
MAINE WITH TEMPERATURES IN THE 90 TO 75 RANGE AND MID 70 DEWPOINTS.
HEAT INDEX VALUES AROUND 106 BANGOR AREA. ISSUED SPS EARLIER TO
HIGHLIGHT HEAT DANGER THIS AFTERNOON. DEWPOINT FRONT SLIPPED THORUHG
NORTHERN MAINE DURING THE MORNING AND DROPPED DEWPOINTS INTO THE LOWER
60S. THIS FEATURE SHOULD WASH OUT THIS EVENING. ALTHOUGH LOW LEVELS VERY
MOIST DOWNEAST...UPPER LEVEL TEMPERATURES ARE VERY WARM WHICH HAVE
CAPPED CONVECTION SO FAR. HAVE INCLUDED A LOW CHANCE FOR THUNDERSTORMS
THIS EVENING AS SATELLITE SHOWS TOWER CU.

12Z MODEL ENSEMBLE BRINGS A COLD FRONT ACROSS THE AREA THURSDAY/THU
EVENING. THIS SHOULD PROVIDE ENOUGH LIFT TO PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS THU. ALSO...IT WILL PUT AN END TO THE STIFLING HEAT.MODELS
ALSO BRING CUT OFF UPPER LOW OUT OF CENTRAL CANADA. AVN HAS BEEN CONSISTENT
IN MOVING THIS FEATURE SLOWLY ACROSS FA FRIDAY AND SAT. THIS WILL PRODUCE
SCT SHOWERS OVER THE NORTH ON FRI AND WIDEPSREAD SHOWERS/THUNDERSTORMS SAT.
SOME SHOWERS COULD LINGER INTO SUN...BUT WILL KEEP IT DRY FOR NOW.

ENSEMBLE AVN TEMPERATURES OVER THE WEEKEND SHOWING LARGE SPREADS
INDICATING A LOW CONFIDENCE FORECAST. WILL TREND TEMPERATURES AND POPS
TOWARD MEAN. IN THE TERM...AVN MOS TEMPERATURES MOST REASONABLE WITH FWC
TOO WARM AND ETA TOO COOL. DO NOT SEE THE HIGH POPS FOR THE NORHTERN ZONES
TONIGHT AS SATELLITE LOOPS DO NOT SHOW ANYTHING UPSTREAM TO THREATEN
OVERNIGHT. SO WILL CUT POPS TO 20%.

COASTAL WATERS...NO HEADLINES TODAY OR TONIGHT. FOG WILL LOWER
VISIBILITIES.

.CAR...NONE.

BT/JH

In the hours before

Local storm report, Jul 3, 9:27 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
927 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    DOVER FOXCROFT            ME   1 INCH HAIL
07/03/02   PISCATAQUIS

0710 PM    DOVER FOXCROFT            ME   WIND DAMAGE
07/03/02   PISCATAQUIS                    SEVERAL 4 INCH DIAMETER
                                          BRANCHES DOWNED.

0715 PM    MILLINOCKET               ME   1 INCH HAIL
07/03/02   PENOBSCOT

0847 PM    ORONO                     ME   1 INCH HAIL
07/03/02   PENOBSCOT

0855 PM    CARMEL                    ME   WIND DAMAGE
07/03/02   PENOBSCOT                      SEVERAL LARGE TREES DOWN ON
                                          ROUTE 69.

LULOFS
Local storm report, Jul 3, 10:02 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1002 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    DOVER FOXCROFT            ME   1 INCH HAIL
07/03/02   PISCATAQUIS

0710 PM    DOVER FOXCROFT            ME   WIND DAMAGE
07/03/02   PISCATAQUIS                    SEVERAL 4 INCH DIAMETER
                                          BRANCHES DOWNED.

0715 PM    MILLINOCKET               ME   1 INCH HAIL
07/03/02   PENOBSCOT

0715 PM    SEBEC                     ME   1 INCH HAIL
07/03/02   PISCATAQUIS

0847 PM    ORONO                     ME   1 INCH HAIL
07/03/02   PENOBSCOT

0855 PM    CARMEL                    ME   WIND DAMAGE
07/03/02   PENOBSCOT                      SEVERAL LARGE TREES DOWN ON
                                          ROUTE 69.

LULOFS
Local storm report, Jul 3, 10:37 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1037 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    DOVER FOXCROFT            ME   1 INCH HAIL
07/03/02   PISCATAQUIS

0710 PM    DOVER FOXCROFT            ME   WIND DAMAGE
07/03/02   PISCATAQUIS                    SEVERAL 4 INCH DIAMETER
                                          BRANCHES DOWNED.

0715 PM    MILLINOCKET               ME   1 INCH HAIL
07/03/02   PENOBSCOT

0715 PM    SEBEC                     ME   1 INCH HAIL
07/03/02   PISCATAQUIS

0847 PM    ORONO                     ME   1 INCH HAIL
07/03/02   PENOBSCOT

0855 PM    CARMEL                    ME   WIND DAMAGE
07/03/02   PENOBSCOT                      SEVERAL LARGE TREES DOWN ON
                                          ROUTE 69.

1032 PM    CHERRYFIELD               ME   .75 INCH HAIL
07/03/02   WASHINGTON

1034 PM    MILBRIDGE                 ME   1 INCH HAIL
07/03/02   WASHINGTON

LULOFS
Local storm report, Jul 3, 11:09 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1109 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    DOVER FOXCROFT            ME   1 INCH HAIL
07/03/02   PISCATAQUIS

0710 PM    DOVER FOXCROFT            ME   WIND DAMAGE
07/03/02   PISCATAQUIS                    SEVERAL 4 INCH DIAMETER
                                          BRANCHES DOWNED.

0715 PM    MILLINOCKET               ME   1 INCH HAIL
07/03/02   PENOBSCOT

0715 PM    SEBEC                     ME   1 INCH HAIL
07/03/02   PISCATAQUIS

0847 PM    ORONO                     ME   1 INCH HAIL
07/03/02   PENOBSCOT

0855 PM    CARMEL                    ME   WIND DAMAGE
07/03/02   PENOBSCOT                      SEVERAL LARGE TREES DOWN ON
                                          ROUTE 69.

0929 PM    ETNA                      ME   WIND DAMAGE
07/03/02   PENOBSCOT                      SEVERAL TREES DOWN

0929 PM    BURLINGTON                ME   WIND DAMAGE
07/03/02   PENOBSCOT                      SEVERAL TREES AND POWER
                                          LINES DOWN

1032 PM    CHERRYFIELD               ME   .75 INCH HAIL
07/03/02   WASHINGTON

1034 PM    MILBRIDGE                 ME   1 INCH HAIL
07/03/02   WASHINGTON

LULOFS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:22 PM EDTTornado WarningCARPenobscot38 min
Jul 3, 8:30 PM EDTSevere Thunderstorm WarningCARHancock60 min
Jul 3, 9:09 PM EDTSevere Thunderstorm WarningCARWashington51 min
Jul 3, 10:00 PM EDTSevere Thunderstorm WarningCARHancock, Washington60 min
Jul 3, 10:23 PM EDTSpecial Marine WarningCAR97 min
Jul 4, 1:02 AM EDTSevere Thunderstorm WarningCARAroostook43 min
Jul 4, 1:52 AM EDTSevere Thunderstorm WarningCARAroostook38 min
Jul 4, 9:51 AM EDTSevere Thunderstorm WarningCARAroostook39 min
Jul 4, 11:08 AM EDTSevere Thunderstorm WarningCARAroostook52 min
Jul 4, 11:59 AM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis61 min
Jul 4, 12:10 PM EDTTornado WarningCARAroostook50 min
Jul 4, 12:38 PM EDTTornado WarningCARAroostook22 min
Jul 4, 12:58 PM EDTSevere Thunderstorm WarningCARAroostook32 min
Jul 4, 1:32 PM EDTSevere Thunderstorm WarningCARAroostook58 min
Jul 4, 3:18 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis57 min
Jul 4, 3:38 PM EDTTornado WarningCARAroostook52 min
Jul 4, 4:30 PM EDTSevere Thunderstorm WarningCARAroostook45 min
Jul 4, 5:13 PM EDTSevere Thunderstorm WarningCARPenobscot47 min
Jul 4, 5:32 PM EDTSevere Thunderstorm WarningCARWashington43 min
Jul 4, 6:05 PM EDTSevere Thunderstorm WarningCARPenobscot25 min
Jul 4, 6:17 PM EDTSevere Thunderstorm WarningCARHancock58 min
Jul 4, 6:25 PM EDTSevere Thunderstorm WarningCARWashington65 min
Jul 4, 7:29 PM EDTSevere Thunderstorm WarningCARWashington61 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.